Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
185 Doctors are Online

Having regular heart spasms with an increased pulse rate. Will it lead to permanent heart damage?

User rating for this question
Answered by

Practicing since : 1981
Answered : 922 Questions
I am having regular heart spasms with an increased pulse of 157, 130 + at least 5 times a weeks. It is suspected to be due to a tyroid issue and I am current having tests. For some reason the phlebotomist and other nurses are finding it near impossible ro take enough blood from me so this has been going on for weeks now. My concern is how many of these attacks can I have until it causes permanent heart damaging. After an episode like today where my pulse stayed at 120 for a few hours after I slept for 12 hour through the day as it wears me out - any advice would be helpful
Posted Wed, 29 Aug 2012 in Heart Rate and Rhythm Disorders
Answered by Dr. Anil Grover 2 hours later
Thanks for writing in.
I am a qualified and certified cardiologist. I read your mail with diligence. In fact I am glad that you could count your pulse above 140 in resting condition is almost always suggestive of Paroxysmal Supraventricular Tachycardia (either due to micro/macro-re entry or ectopic : a job left for electrophysiologist to decide). In general the diagnosis is further confirmed if you fee that it starts suddenly like a bolt from blue and after lasting for few minutes or longer subsides as abruptly as it started. Usually, self induced trying to vomit or self pressure on closed eyes can bring the end. Some do require medicines like intravenous verapamil or ditiazem to terminate the tachycardia and oral drug (always a prescription drug your doctor may prescribe long acting preparation of either of the two to prevent recurrence). Yes, if you have precipitating cause like hyper thyroidism (as it might be in your case) drug of choice is B Blocker (like metorprolol) your doctor will be the best judge. In recalcitrant cases it may require to do Radio Frequency Ablation (an OPD) procedure done in cardiac cauterization and electrophysiology lab where the focus/ o path of rentry is burnt using RF energy. The RF ablator is passed to the heart through vein under local anesthesia. Therefore, I will urge you to see a specialist who can after thorough examination certain basic investigations like ECG, Holter and Echo (after your thyroid function test report) so that treatment can begin. Good Luck.
With Best Wishes
Dr Anil Grover,
M.B.;B.S, M.D. (Internal Medicine) D.M.(Cardiology)
http://www/ WWW.WWWW.WW
Above answer was peer-reviewed by
Follow-up: Having regular heart spasms with an increased pulse rate. Will it lead to permanent heart damage? 2 hours later

Thank you for your response. I would just like to add that I have already had many tests at our accident and emergency, ECG, X-ray etc as the first episode happened at a gala day where 3 paramedics where on hand and the pain that time lasted about 5 mins so I was taken to the hospital with a suspected heart attack. This was obviously dealt with and I was informed that my heart was having a spasm but not due to a blockage/disease etc more like a spasm I could get in any muscule ie. my leg, back. I was however told that I it continued to happen on a regular basis there could be some toughening/muscule build as there is with any over exercised muscule. (found this strange as you heart is a constantly exercising muscule)

The main problem is that while being investigated by my gp it is continuing to happen once or twice a day now for weeks but as they are having such trouble with my blood test (not being able to get enough blood for the test - I look like a bruised pin cushion) I am concerned by the effect of these spasms on my heart in the meantime.

Whilst I am very grateful that we have an NHS service here it does mean that I could be on a waiting list for months to see a cardiologist or endricronologist - would you reccomend I request that my gp put me on beta blocker now whilst waiting or

1) have I been miss informed about the risk of toughening of the part of the heart that has the spasm (pain worse XXXXXXX under my armpit) and if not how long could it take for this change to happen and what would be the possible risk long term?

2) As my thyroid tests are swinging from 0.9 - 6.8 -0.4 - all tested within weeks of each other do I not need to be having my thyroid treated ASAP. I have also been suffering from double vision an severe fatigue followed by a day of hyperactivity.

I basically want to be informed to the best of my ability so I can tell my Gp today which way I want to take my treatment as I can just go back and forth for month and month - I actually presented with my own diagnosis of gallstones 6 years ago and it took four year to get the right treatment as I was told I was to young - by time my gallbladder was removed it had to be open surgery as stone was larger than a golf ball - I had a severe bleed of the liver as it had imbedded itself deeply and I have been left with chronic/constant diarrehoa so that is probably the reason why my trust has been damaged!!

Thank you for your advice
Answered by Dr. Anil Grover 37 minutes later
Thanks fir your reply.
What you say about NHS is worse than I hoped it would be. Even in a developing country you could get to see cardiologist sooner than that.
Well, no one can prevent from GP to take his/her decisions and medical decisions of thyroid function results and your palpitation will have to be taken by him. And the best thing you can visit him/her without much of appointment time. Describe the history to your doctor and my interpretation and let the natural course to follow. Is it naive on part to assume that a correct medication will be prescribed? I hope these or their substitute will be prescribed by any doctor who has a some knowledge of cardiology.

We will cross that bridge when we reach that. Why do not you see your GP today if possible. I under could not understand the question regarding toughening of heart and you do need medicines for thyroid if functions are abnormal.

With Best Wishes
Dr Anil Grover,
M.B.;B.S, M.D. (Internal Medicine) D.M.(Cardiology)
http://www/ WWW.WWWW.WW
Above answer was peer-reviewed by
Follow-up: Having regular heart spasms with an increased pulse rate. Will it lead to permanent heart damage? 2 days later
Thank you once again for you reply. Sorry for the delay in getting back to you.

The question regarding the toughening of my heart is basically - If I keep having daily pains in my chest along with a raised pulse for hours how long will it take before it can do damage to my heart?

Last two days I have had a raised pulse rate you 6 hrs one day pulse stayed at 137 and for 2 hrs yesterday my pulse was at 130 and remained aymt 110 as it is now. My normal resting pulse is 80 - 84. After I have the pain I seem to be exhausted and need to sleep for hours.

I have finally been able to give blood, using a thicker needle did the trick at last.

Kind regards
Answered by Dr. Anil Grover 38 minutes later

If maximum heart rate recorded was less than 140, it is unlikely you are having other kinds of supra ventricular tachycardia. It is fast sinus rate and your GP can given you a small dose of B blocker which will help you a lot. Your seeing a cardiologist can wait as nothing more is warranted at this stage.

Of course your blood test will give fair idea of any associated disease you might be having, I hope there is none. Good Luck.
You can let me know one week after B blockers (if your doctor agreed and prescribed) how you feel and any other problem detected in blood test or other wise.
With Best Wishes
Dr Anil Grover,
M.B.;B.S, M.D. (Internal Medicine) D.M.(Cardiology)
http://www/ WWW.WWWW.WW
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Lab Tests
Medical Topics

The user accepted the expert's answer

Ask a Cardiologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor